Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS State College, PA

March 21, 20018 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Mar 21, 2001, 10:50 AM EST for 8 counties in Pennsylvania. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2001, 10:50 AM EST (15:50 UTC)
Expired
Mar 21, 2001, 11:00 AM EST
In force
10 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 211550
FFWCTP
PAC075-043-041-099-001-055-071-133-211600-

FLASH FLOOD WARNING  THIS IS ONLY A TEST 
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EST WED MAR 21 2001

           *** THIS MESSAGE IS FOR TEST PURPOSES ONLY ***
     * NO SEVERE WEATHER IS OCCURRING IN THE MENTIONED AREA *

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* DRILL FLASH FLOOD WARNING FOR...
  DAUPHIN COUNTY.
  PERRY COUNTY.
  LEBANON COUNTY.
  CUMBERLAND COUNTY.
  FRANKLIN COUNTY.
  ADAMS COUNTY.
  YORK COUNTY.
  LANCASTER COUNTY.
  
* UNTIL 11 AM EST.

* THE DRILL FLASH FLOOD WILL BE NEAR...
  NEW BLOOMFIELD AT 1050 AM.
  HARRISBURG AT 1055 AM.
  CHAMBERSBURG AT 1050 AM.
  CARLISLE AT 1050 AM.
  GETTYSBURG AT 1055 AM.
  YORK AT 1055 AM.
  LANCASTER AT 1055 AM.

* AT 0942 AM...A DRILL FLASH FLOOD WAS INDICATED WEST OF
  NEW BLOOMFIELD...CHAMBERSBURG AND CARLISLE...BY NATIONAL WEATHER
  SERVICE DOPPLER RADAR. THIS IS ONLY A DRILL.

IF THIS WERE AN ACTUAL WARNING...WE WOULD PROVIDE DETAILS OF DAMAGE
AND SUGGEST SAFE LOCATIONS AS SHELTER.

AGAIN...THIS IS A DRILL FLASH FLOOD WARNING.  NO FLOODING IS 
OCCURRING AT THIS TIME.

$$

ONDREJIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 10:45 AM EST, 5 minutes earlier.

Area forecast discussion, Mar 21, 10:45 AM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EST WED MAR 21 2001

WILL MAKE A FEW ADJUSTMENTS TO WINTER WEATHER PRODUCTS THIS UPDATE.
FORECAST STILL BASICALLY ON TARGET...WITH THE HEAVIEST PRECIP MOVING
INTO CENTRAL PA TONIGHT.  ADJUSTMENTS ARE BASED ON SLIGHTLY HEAVIER
SNOW SO FAR. REPORTS OF UP TO 3 INCHES OF SNOW IN THE LAUREL
HIGHLANDS WITH MOISTURE STILL STREAMING IN PROMPTS AN UPGRADE TO A
WINTER STORM WARNING FOR THE HIGHER ELEVATIONS.  ALSO CHANGED THE
WINTER STORM WATCH TO AN ADVISORY FOR LATE THIS AFTERNOON AND
TONIGHT WHILE ADDING THREE COUNTIES IN THE NORTHWEST.  BEST THREAT
OF HEAVY SNOW REMAINS IN THE HIGHEST ELEVATIONS HOWEVER...SO WILL
CONTINUE TO WORD AS SUCH.  WILL KEEP THE FLOOD WATCH GOING FOR THE
SOUTHEAST.

LATER PERIODS NEED NO ADJUSTMENT AT THIS TIME.

.CTP...WINTER STORM WARNING THIS AFTERNOON AND TONIGHT FOR
       PAZ024-033.
       WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
       PAZ010>012-017>019-025>028-034>036-041-042-045-046-
       049>053-056-058-063.
       FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT FOR
       PAZ057-059-064>066.

RXR

In the hours before

Special weather statement, Mar 21, 6:03 AM EST, 4 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 AM EST WED MAR 21 2001

...WEATHER EMERGENCY PREPAREDNESS IN PENNSYLVANIA...

THE PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY...COUNTY EMERGENCY
MANAGERS AND THE NATIONAL WEATHER SERVICE WILL CONTINUE TO TEST
EMERGENCY PREPAREDNESS PLANS ACROSS PENNSYLVANIA THIS WEEK WITH
INFORMATIONAL STATEMENTS ABOUT HAZARDOUS WEATHER AND TEST WARNINGS
FOR TORNADOES AND FLASH FLOODS.

THE STATE COLLEGE WEATHER OFFICE WILL RELEASE DRILL WARNINGS TO
RADIO...TV AND OTHER NEWS OUTLETS THROUGHOUT CENTRAL PARTS OF
PENNSYLVANIA TODAY.  WARNINGS WILL GO DIRECTLY TO THE WEATHER
CHANNEL...RADIO AND TV STATIONS IN THE AREA...AND WILL ALSO BE TONE
ALERTED ON NOAA WEATHER RADIO.

SCHOOLS...NURSING HOMES...BUSINESSES AND THE MEDIA HAVE AN
OPPORTUNITY TO TEST THEIR EMERGENCY PLANS.  WARNINGS WILL ALSO BE
RELAYED OVER SKYWARN AMATEUR RADIO FREQUENCIES TO TEST SPOTTER
RELAY OF INFORMATION.

IF YOU HAVE QUESTIONS ABOUT DRILL WARNINGS...WEATHER TERMINOLOGY OR
EMERGENCY WEATHER PLANS OR PRECAUTIONS...PLEASE CONTACT YOUR LOCAL
COUNTY EMERGENCY MANAGEMENT OFFICE...OR THE NATIONAL WEATHER
SERVICE OFFICE IN STATE COLLEGE AT 814-234-9412.

ONDREJIK/JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:30 AM ESTFlash Flood WarningCTPBedford, Blair, Centre, Clinton, Fulton, Huntingdon and 2 more15 min
Mar 21, 10:40 AM ESTFlash Flood WarningCTPLycoming, Montour, Northumberland, Potter, Snyder, Sullivan and 2 more15 min

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.